Bites that itch and wont heal
Aug 17, 2004
My partner has been HIV positive for 8-10 years and it not yet on any HIV medication (counts are still above 400). He has recently developed an exaggerated reaction to apparent bites (mosquito or other unknown bites). They were accompanied with a reddened rash, swelling, and with other reactions such as small red bumps, spread about "palm" size here and there on his body. Some of the "bites" are near his joints (elbow, knee, ankle). Some are not healing.
A few developed worse symptoms: some *major* swelling around the bites near joints. Some of these have spontaneously ruptured clear fluid. The resulting wound looks more like a blister than a bite. He says there is intense itching and not so much pain.
When smaller versions of the 'bites" began to show up in his scalp, he finally called the Doc.
His doctor tested for every possible infection from scabies to...whatever...and could not diagnose it. He prescribed sulfamethazone and trimethoprim (Bactrim?); also a topical cream called Elocon (Mometasone furoate cream). Many of the small bites began to heal halfway through the antibiotics.
Now post-Bactrim, some bites remain and they seem to take turns producing big swollen areas, first on one ankle, then near a wrist or an elbow. It's maddening.
He also complains of "nerve pain" (not "joint pain") and awful itching.
These reactions to bites, if they are bites at all, must be related to HIV or a compromised immune system - but not to HIV meds, as he is not on them.
He will find an HIV-aware dermatologist next week and see what they can do. Meanwhile, do you folks know what the heck this is? Also, any suggestions for more effective meds? Lastly, might this indicate that he is getting close to needing to do meds?
Response from Dr. Henry
In Minnesota where mosquitos are the state bird and we have all sorts of other biting insects I have noted for years that many patients develop an exaggerated response to insect bites (? due to high antibody levels seen in HIV infection), Often but not always HIV treatment when started ultimately seems to help some. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.